Alert archive / Georgia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 398, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Aug 4, 2009, 3:10 PM EDT for Gordon County, Georgia. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2009, 3:10 PM EDT (19:10 UTC)
- Expired
- Aug 4, 2009, 3:44 PM EDT
- In force
- 34 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
County Gordon County, GA
The radar
The Northeast Alabama radar (KHTX), 122 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 3:30 PM EDT | TSTM WND DMG | 5 E Nickelsville, GA | GUSTY WINDS KNOCKED DOWN A FIELD OF CORN. |
| Aug 4, 3:30 PM EDT | HAIL 0.75 | 5 E Nickelsville, GA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1424 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 976 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KFFC 041910
SVRFFC
GAC129-042000-
/O.NEW.KFFC.SV.W.0398.090804T1910Z-090804T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
310 PM EDT TUE AUG 4 2009
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GORDON COUNTY IN NORTHWEST GEORGIA
* UNTIL 400 PM EDT
* AT 309 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND
DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR RESACA...
MOVING EAST AT 10 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
AUDUBON...REDBUD...OAKMAN...RANGER AND FAIRMOUNT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
&&
LAT...LON 3463 8491 3461 8489 3460 8477 3462 8472
3461 8470 3460 8472 3459 8472 3458 8465
3442 8466 3449 8500 3461 8497 3461 8493
TIME...MOT...LOC 1911Z 280DEG 10KT 3456 8487
$$2 follow-up statements
000
WWUS52 KFFC 041926
SVSFFC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
326 PM EDT TUE AUG 4 2009
GAC129-042000-
/O.CON.KFFC.SV.W.0398.000000T0000Z-090804T2000Z/
GORDON GA-
326 PM EDT TUE AUG 4 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR GORDON COUNTY...
AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED
HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR
AUDUBON...AND MOVING EAST AT 10 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
OAKMAN...RANGER AND FAIRMOUNT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
&&
LAT...LON 3463 8491 3461 8489 3460 8477 3462 8472
3461 8470 3460 8472 3459 8472 3458 8465
3442 8466 3449 8500 3461 8497 3461 8493
TIME...MOT...LOC 1926Z 280DEG 10KT 3456 8480
$$000
WWUS52 KFFC 041944
SVSFFC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
344 PM EDT TUE AUG 4 2009
GAC129-041953-
/O.CAN.KFFC.SV.W.0398.000000T0000Z-090804T2000Z/
GORDON GA-
344 PM EDT TUE AUG 4 2009
...THE SEVERE THUNDERSTORM WARNING FOR GORDON COUNTY IS CANCELLED...
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
OAKMAN...RANGER AND FAIRMOUNT.
THE THUNDERSTORM OVER NORTHEAST GORDON COUNTY HAS WEAKENED AND IS NO
LONGER EXPECTED TO PRODUCE SEVERE WEATHER. HOWEVER...ANOTHER STRONG
STORM IS DEVELOPING OVER WESTERN GORDON COUNTY AND A WARNING MAY BE
NECESSARY IF THE STORM CONTINUES TO STRENGTHEN.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3463 8491 3461 8489 3460 8477 3462 8472
3461 8470 3460 8472 3459 8472 3458 8465
3442 8466 3449 8500 3461 8497 3461 8493
TIME...MOT...LOC 1943Z 279DEG 11KT 3455 8474
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 11:20 AM EDT, 3 hours 50 minutes earlier.
Area forecast discussion, Aug 4, 11:20 AM EDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1120 AM EDT TUE AUG 4 2009 .UPDATE... MORNING SOUNDINGS AND SATELLITE WATER VAPOR IMAGERY SHOW A MUCH DRIER AIRMASS IN PLACE TODAY. THIS IS COURTESY OF A WEST AND NORTHWEST FLOW IN THE MID AND UPPER LEVELS. LATEST SURFACE ANALYSIS SHOWS A WEAK TROUGH/FRONTAL BOUNDARY ACROSS CENTRAL GA. THIS COUPLED WITH MODERATE INSTABILITIES COURTESY OF PROJECTED HIGH TEMPS CLIMBING INTO THE 90S WILL WARRANT ADDING MENTION OF ISOLATED THUNDERSTORMS TO ALL OF NORTH AND CENTRAL GA FOR THIS AFTERNOON. HAVE UPDATED ZONES TO ACCOMMODATE THIS POTENTIAL. OTHERWISE...REST OF FORECAST LOOKS ON TRACK AT THIS TIME. /39 --------------------------PREVIOUS DISCUSSION-------------------- .SHORT TERM /TODAY THROUGH THURSDAY/... REMNANTS OF WEAK BOUNDARY STRETCHING ACROSS NORTH GEORGIA PROGGD TO WEAKEN FURTHER AS IT DRIFTS BACK NORTHWARD...MEANDERING NEAR THE GA/TN BORDER TODAY/TONIGHT. DEEP MOISTURE CONTINUE TO BE LIMITED OVER OUR AREA DURING THIS PERIOD WITH MODELS SHOWING BEST MOISTURE OVER SOUTH GEORGIA AND IN THE MOUNTAINS. WILL CONTINUE PREVIOUS FORECAST TREND WITH SLIGHT CHANCE POPS OVER THE AREAS GENERALLY SOUTH OF A CSG TO MCN LINE...AND IN THE NORTHEAST MOUNTAINS THIS AFTERNOON/EVENING. SHOULD BE GETTING INTO SLIGHTLY BETTER CHANCES FOR PRECIP WEDNESDAY INTO THURSDAY AS ANOTHER BOUNDARY DRIFTS SOUTHWARD FROM THE OHIO VALLEY...AND A SHORTWAVE MOVES ACROSS THE TN/NORTH GEORGIA REGION. WILL BROAD BRUSH MUCH OF THE CWA WITH CHANCE POPS DURING THIS PERIOD...BUT SHOW BEST NUMBERS ACROSS THE NORTH WHERE BETTER UPPER SUPPORT NOTED. NEAR TO SLIGHTLY ABOVE NORMAL TEMPS ADVERTISED THROUGH THE PERIOD. MAV/MET BLEND SEEM TO WORK WELL LAST FEW DAYS AND WILL BE CONTINUED. .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... MODELS SIMILAR WITH BOUNDARY MEANDERING ACROSS THE OHIO VALLEY THURSDAY NIGHT INTO FRIDAY...BEFORE BEGINNING TO LIFT A BIT BACK TO THE NORTH SATURDAY/SUNDAY. ALL THE WHILE...UPPER RIDGE BUILDS EASTWARD FROM THE CENTRAL UNITED STATES...BECOMING CENTERED OVER THE SOUTHEAST U.S. BY THE WEEKEND. THIS WOULD TYPICALLY FAVOR A HOTTER/DRIER PATTERN FOR THE CWA...BUT WITH SOUTHERLY FLOW AROUND THE HIGH...ENOUGH MOISTURE AROUND FOR ISOLATED/SCATTERED CONVECTION ESPECIALLY DURING THE AFTERNOON AND EVENING. WITH UPPER RIDGE BUILDING INTO THE REGION...MODELS SHOW TEMPS WELL ABOVE NORMAL BY THE WEEKEND WITH MID AND UPPER 90S COMMON ACROSS THE AREA. && .AVIATION... CURRENT SATELLITE LOOP SHOWS MOSTLY CLEAR SKIES ACROSS THE AREA THIS MORNING. THERE ARE SOME AREAS OF PATCHY FOG BUT NOTHING LIKE YESTERDAY MORNING. WITH CLEAR SKIES ACROSS THE REGION SHOULD SEE ANY GROUND FOG DISSIPATE SHORTLY AFTER SUNRISE. WINDS ARE LIGHT AND VARIABLE AT THE MOMENT BUT SHOULD SEE THEM STAY WESTERLY AT 4 TO 8 KTS TODAY. THUNDERSTORMS DEVELOPMENT SHOULD STAY ACROSS CENTRAL AND SOUTH GA THIS AFTERNOON SO NOT EXPECTING ANY PRECIP OR RESTRICTIONS TO VSBYS. && .PRELIMINARY POINT TEMPS/POPS... ATHENS 95 70 95 69 89 / 10 10 30 30 30 ATLANTA 92 73 92 71 88 / 10 5 30 30 30 BLAIRSVILLE 87 67 84 64 82 / 20 10 30 30 30 CARTERSVILLE 92 67 90 65 87 / 10 10 30 30 30 COLUMBUS 96 73 96 73 93 / 20 5 20 20 30 GAINESVILLE 92 72 89 68 86 / 10 10 30 30 30 MACON 96 71 97 70 93 / 20 5 20 20 30 ROME 94 69 92 69 90 / 10 10 30 30 30 PEACHTREE CITY 93 68 94 67 89 / 10 5 20 20 30 VIDALIA 94 70 95 71 92 / 20 10 20 20 30 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 49
Hazardous weather outlook, Aug 4, 11:15 AM EDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1115 AM EDT TUE AUG 4 2009 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-051015- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 1115 AM EDT TUE AUG 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING ACROSS NORTH AND CENTRAL GEORGIA. .SYNOPSIS... THE REMNANTS OF A WEAK FRONTAL BOUNDARY WERE STATIONARY ACROSS NORTH GEORGIA LATE THIS MORNING. .PRIMARY HAZARDS... THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL. GUSTY WINDS WILL ALSO BE POSSIBLE. THE BEST CHANCE FOR STRONGER THUNDERSTORM DEVELOPMENT WILL BE OVER EXTREME NORTH GEORGIA AND CENTRAL GEORGIA LATE THIS AFTERNOON AND THIS EVENING. .DISCUSSION... MOISTURE REMAINS QUITE SHALLOW ACROSS NORTH AND CENTRAL GEORGIA. WITH STRONG AFTERNOON HEATING EXPECTED...THE ATMOSPHERE OVER NORTH AND CENTRAL GEORGIA WILL BECOME WEAKLY TO MODERATELY UNSTABLE WITH CAPES EXPECTED IN THE 500 TO 1000 RANGE. HOWEVER THE ATMOSPHERE WILL BE WEAKLY TO MODERATELY CAPPED...LIMITING THUNDERSTORM DEVELOPMENT AND STRENGTH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS EACH DAY...ESPECIALLY DURING THE AFTERNOONS AND EVENINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Local storm report, Aug 4, 11:30 AM EDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1130 AM EDT TUE AUG 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND DMG FORSYTH 33.03N 83.94W
08/03/2009 MONROE GA EMERGENCY MNGR
LARGE OAK TREE WAS BLOWN DOWN ON A CAR AND A POWER LINE
ON INDIAN SPRINGS DRIVE. A SECOND TREE WAS BLOWN DOWN AT
INTERSECTION OF N LEE ST AND N LEE ST EXTENSION. THIS
TREE ALSO BROUGHT DOWN SOME POWER LINES RESULTING IN OVER
100 BUSINESSES LOSING POWER.
&&
22Special weather statement, Aug 4, 2:59 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 259 PM EDT TUE AUG 4 2009 GAZ093-041945- 259 PM EDT TUE AUG 4 2009 ...SIGNIFICANT WEATHER ALERT FOR WIND GUSTS TO 40 MPH AND FREQUENT LIGHTNING IN MACON COUNTY UNTIL 345 PM EDT... AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER OGLETHORPE...AND MOVING SOUTHEAST AT 5 TO 10 MPH. WIND GUSTS OF 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE LIKELY AS THIS STORM MOVES ACROSS MACON COUNTY THROUGH 345 PM EDT. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE CLEARVIEW... WHITEWATER STATE PARK...FOUNTAINVILLE... BARTLETT... OGLETHORPE AND MONTEZUMA.
Special weather statement, Aug 4, 3:03 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 303 PM EDT TUE AUG 4 2009 GAZ012-042000- 303 PM EDT TUE AUG 4 2009 ...SIGNIFICANT WEATHER ALERT FOR WIND GUSTS OF 40 MPH AND FREQUENT LIGHTNING IN GORDON COUNTY UNTIL 400 PM EDT... AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER RESACA...MOVING EAST AT 10 MPH. WIND GUSTS OF 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE LIKELY AS THIS STORM MOVES ACROSS PORTIONS OF GORDON COUNTY THROUGH 400 PM EDT. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE RESACA...SUGAR VALLEY... AUDUBON... REDBUD... FAIRMOUNT...RANGER AND OAKMAN.
Nearby
Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.